Oklahoma, 2023

Flash Flood and Hail in Oklahoma, July 7, 2023

July 7, 2023 · NWS AMA · 6 events in 1 county or zone

During the early morning hours of the 7th, a storm complex impacted portions of Kansas, western Oklahoma, and the far northeastern combined OK/TX Panhandle. This complex impacted Beaver County with 62 to 82 mph winds and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the early morning hours of the 7th, a storm complex impacted portions of Kansas, western Oklahoma, and the far northeastern combined OK/TX Panhandle. This complex impacted Beaver County with 62 to 82 mph winds and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 6, 11:55 PM CST, 2 hours earlier.

Area forecast discussion, Jul 6, 11:55 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Amarillo TX
1255 AM CDT Fri Jul 7 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Friday night)
Issued at 159 PM CDT Thu Jul 6 2023

Summary: There is a low chance that thunderstorms originating from
the high terrain of northeast New Mexico/southern Colorado will move
into the western Panhandles this evening. There is a better chance
for strong to severe thunderstorms with a MCS tonight at least in
the northeast combined Panhandles. Strong to severe thunderstorms
will be possible again Friday.

This afternoon through early this evening: Morning rain and
thunderstorms are moving out of the Panhandles with much of the
western half of the Panhandles already cleared out. A shortwave
trough is expected to move into southern Colorado/northern New
Mexico later this afternoon. Depending upon sufficient
destabilization, thunderstorms may develop in the higher terrain of
southeastern Colorado/northeastern New Mexico. However, northeastern
New Mexico has remained cloudy this morning and through the early
afternoon hours, so that area might be too stable for thunderstorm
development later. If a thunderstorm were to develop in the high
terrain later this afternoon, would expect it to be in southern
Colorado as they cleared out early this morning. If this were to
happen, it would likely move into the northwest Panhandles and
become supercellular with hail up to or exceeding 2" in diameter and
up to 70 mph wind gusts. A tornado may occur prior to 10 PM.
However... at this time, it appears the higher terrain will remain
too stable for thunderstorms to develop.

Rest of the evening through tonight: Models are indicating that
thunderstorms will develop along the Rockies in northern Colorado
and southeastern Wyoming. Currently expecting these thunderstorms to
gradually move south-southeast or southeast overnight and eventually
grow into an MCS. This may clip at least an eastern portion of the
combined Panhandles overnight, though it is also possible that it
misses the area completely. The hazards with this MCS would be
damaging winds, possibly in excess of 75 mph.

Friday: Once again, another ridge riding shortwave trough is
expected to impact the Panhandles later Friday afternoon.
Thunderstorms would likely develop northeast New Mexico and move
east through the Panhandles. However, what happens overnight tonight
will have implications on the severe weather threat for Friday with
one of these three scenarios likely to happen:

Scenario 1) If the MCS clips the CWA, as depicted by 12z NAM, then
an outflow boundary may set up across the CWA which would become a
feature of interest.

Scenario 2) If the MCS misses the CWA entirely, then there would
likely be little to no concerns about sufficient destabilization. An
outflow boundary may still set up across a portion of the CWA which
would become a feature of interest.

Scenario 3) If thunderstorms are more widespread in the Panhandles
overnight and/or clouds linger through the morning hours, there may
be some questions about sufficient destabilization. There is
currently no models suggesting this scenario at this time.

Assuming scenario 3 doesn't occur given the previously noted very
low likelihood, at least some strong to severe thunderstorms will be
a good bet Friday. Significant severe weather (hail up to or
exceeding 2" diameter, wind gusts up to or exceeding 75 mph) will be
possible, but a tornado can't be ruled out. A higher tornado threat
may occur if an outflow boundary can set up in the CWA... especially
if it's oriented parallel with the mean storm motion. Thunderstorms
should move out of the Panhandles Friday evening.

Vanden Bosch

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 159 PM CDT Thu Jul 6 2023

Model agreement continues to hold zonal flow over the Panhandle
with the 500mb high pressure center settled over the Arizona/New
Mexico border. This flow will allow for the stationary boundary
currently present to stay put through the weekend and give us a
starting point for new storms each day. Starting Saturday, models
are a bit muddy on the potential impacts from the expected storms
development that afternoon. Currently NAM is giving the highest
amounts with a band of MLCAPE greater than 2000 J/kg with a small
cap that can be broken around the boundary, which would indicate
the potential for larger hail and damaging winds. However, the GFS
is leaning to a much more capped scenario with CAPE values
staying around the 1000 mark and productivity low for the day.
Unfortunately, which scenario is more likely will come down to the
activity present on Friday and if storms hold over through the
overnight. Sunday and Monday will see a similar scenario as the
boundary slightly shift north for both days and moisture holds.

By Tuesday, model agreement sees the high build further north with
the 500mb center closer to the Four Corners area. This will cut
off the zonal flow for Tuesday and place us more in a stagnate
pattern. Direr weather should follow for Tuesday as well as
Wednesday, but there are some hints at short-wave that could
change that directive for Tuesday and bring more activity. For now
guidance prefers the drier option with POPs sitting under 10% for
the day. As for temperatures, slightly cool conditions should hold
through the weekend with afternoon highs in the 80s to low 90s.
However, look for temperature to warm-up next week with a chance
for triple digit temperatures by the mid-week.

Scoleri

&&

.AVIATION...
(06Z TAFS)
Issued at 1241 AM CDT Fri Jul 7 2023

TAF sites are VFR for this period with the possible exception
being GUY. Thunderstorms from the north are being monitored
tonight, and if they can make it far enough south an amendment
will be needed for GUY. Low level wind shear is also expected for
DHT and GUY in the morning hours. MVFR conditions are possible
yet again for GUY during that time, but that will rely on
increased cloud cover. For now, GUY is only expected to have a SCT
cloud deck. Finally, there is a chance for thunderstorms Friday
evening at all TAF sites. However, they are being left out for now
as we continue to assess the timing and coverage of the next
system. Mentions for storms later this evening may be inserted for
future TAF periods.

Rangel/Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                97  66  88  65 /  20  40  10  40
Beaver OK                  90  63  78  62 /  20  60  10  70
Boise City OK              88  60  77  61 /  20  50  10  50
Borger TX                 100  66  87  65 /  20  40  10  50
Boys Ranch TX             100  66  89  66 /  20  40  10  40
Canyon TX                  98  66  90  65 /  20  30  10  30
Clarendon TX               96  68  88  67 /  20  30  10  40
Dalhart TX                 93  61  82  62 /  20  40  10  40
Guymon OK                  90  62  78  62 /  20  50  10  60
Hereford TX                98  66  92  66 /  20  30  10  20
Lipscomb TX                92  63  80  62 /  20  50  10  70
Pampa TX                   95  65  83  65 /  20  40  10  50
Shamrock TX                95  67  87  65 /  20  40  10  50
Wellington TX              97  70  90  68 /  20  30  10  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....11
AVIATION...55
Hazardous weather outlook, Jul 6, 11:19 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1219 AM CDT Fri Jul 7 2023

OKZ001>003-TXZ001>020-317-071730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1219 AM CDT Fri Jul 7 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible overnight Thursday night in the
northeastern combined Panhandles with the main threat being large
hail and damaging winds. A Severe Thunderstorm Watch is in effect
until 6 AM CDT for the Oklahoma Panhandle and the far north
central and northeastern portions of the Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms potential continues through the weekend and into
Monday. Main threat for any developing storm continues to be
large hail and damaging winds, but a tornado or two can't be
fully ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Dodge City radar (KDDC), 107 km away, was scanning. The volume nearest the first event began at 07:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 7, 1:55 AM CST
Where
Beaver County, 0.88 mi NW of Forgan
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.910, -100.540

Thunderstorm wind gusts estimated to be 70 to 80 mph. Tree limbs were blown downed in Forgan. Hail up to the size of dimes also reported.

Thunderstorm Wind, Beaver

When
July 7, 2:00 AM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Hail, Beaver

When
July 7, 2:03 AM CST
Where
Beaver County, 5.53 mi S of Beaver
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.740, -100.520

Thunderstorm Wind, Beaver

When
July 7, 2:03 AM CST
Where
Beaver County, 0.69 mi S of Beaver
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.810, -100.520

A metal outbuilding had been destroyed in Beaver. Multiple power lines were downed between Forgan and Beaver.

Thunderstorm Wind, Beaver

When
July 7, 2:30 AM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

Flash Flood, Beaver

When
July 7, 3:17 AM CST to 4:17 AM CST
Where
Beaver County, 2.73 mi N of Beaver to 2.09 mi NNE of Beaver
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.859, -100.520

Emergency management had reported around 6 of rapidly flowing water across Highway 270 between Forgan and Beaver.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118008, 1118009, 1118006, 1118007, 1118010, 1118005.